Managing Toxicities of Dasatinib in Patients With CP-CML

In randomized studies, the second-generation tyrosine kinase inhibitor dasatinib demonstrated deeper and more rapid major molecular responses (MRs) in patients with newly diagnosed chronic-phase chronic myeloid leukemia (CP-CML), compared with imatinib. However, the significant toxicities associated with dasatinib, including pleural effusion, may offset these advantages and complicate treatment decisions.

In a retrospective, real-world study published in Blood Advances, Lucy C. Fox,
MBBS, from the Austin Hospital in Melbourne, Australia, and co-authors confirmed that the majority of patients treated with dasatinib required dose modifications or treatment cessation because of adverse events (AEs), but this had little impact on MR rates.

“Our data suggest that the necessity for permanent dasatinib cessation due to toxicity is likely to be minimal in immunologically competent patients,” Dr. Fox told ASH Clinical News.

The researchers surveyed 212 patients (median age = 53 years; range = 20-86 years) receiving dasatinib at any therapy stage for CP-CML at 17 Australian institutions between February 1, 2005, and June 30, 2015. This was secondline therapy for more than half of the patients (n=125; 59%), and most patients (n=177; 83%) received dasatinib 100 mg as a starting dose.

After a median follow-up of 27 months (range = 4-116 months), more than half of patients (55%; n=116) had at least one AE, the most common of which was pleural effusion (25%; n=53).

The incidence of pleural effusion appeared to be dose-dependent. At dasatinib 100 mg, 21 percent of patients (n=37/177) experienced pleural effusion, compared with 43 percent of patients receiving dasatinib 140 mg (n=9/21; p value not provided). A Kaplan-Meier analysis suggested a tendency for pleural effusion to occur early with both the 100 and 140 mg doses, but pleural effusion was more common and occurred earlier at the 140 mg dose level (p=0.056).

Overall, advanced age (p<0.01) and higher dose (p=0.047) were independent risk factors for pleural effusion across all dose levels, whereas sex (p=0.54) and line of therapy (p=0.22) were not.

Management of effusions “varied substantially among institutions, reflecting a lack of consensus approach to this AE,” the authors wrote. For example, of the 37 patients in the 100 mg group who developed pleural effusions, the investigators identified five treatment patterns:

  • immediate cessation of dasatinib (n=8)
  • continuation of dasatinib 100 mg (n=4)
  • temporary withholding of dasatinib and resuming at 100 mg within 6 weeks (n=8)
  • continuation of therapy at a reduced dose (n=5)
  • temporary withholding of dasatinib and resuming at a lower dose (n=12)

Decreasing the dasatinib dose “reduced but did not abolish” the risk of pleural effusion recurrence, the authors noted, with pleural effusion reccurring after a median of 20 weeks (range = 3-157 weeks) in the 29 patients who continued taking dasatinib. The risk of recurrence was significantly higher in patients who did not immediately cease dasatinib, compared with those who did (p<0.001). Recurrence was also more common in patients who continued receiving dasatinib 100 mg (n=12), compared with those who received a reduced dose (n=17; p=0.041).

Patients receiving dasatinib 100 mg who developed pleural effusion were more likely to have achieved MR4.5 (defined as BCR-ABL1 transcript levels ≤0.0032%) after six months, compared with those who did not (p=0.008).

Other common AEs included grade 3/4 thrombocytopenia (n=11), grade 3/4 bleeding (n=7; 2 of which were clinically significant), and clinically significant infection (n=12). Also, five percent of patients who underwent echocardiography experienced pulmonary hypertension. “Prior to initiation of therapy, a screening echocardiogram may be useful in identifying early pulmonary hypertension, which is probably an indication not to use this drug,” the authors suggested. “While we noted that overall serious bleeding rates are low, caution is warranted when prescribing concurrent antiplatelet agents.”

Seventy-nine patients discontinued dasatinib (37%), most often because of AEs (n=51; 24%), after a median of 16 months (range = 0.1-55 months). Twenty-one of those patients (10%) ceased treatment immediately, and 41 patients (80%) first reduced or temporarily ceased the dose prior to permanent cessation.

Sixteen patients died during study follow-up; 11 deaths occurred while patients were receiving dasatinib or within four months of the last dose. Causes of death were blast crisis CML (n=5), sepsis (n=1), suicide (n=1), intracerebral hemorrhage (n=1), cardiac event (n=1), and unknown (n=2).

“We suggest that a reasonable approach to the management of symptomatic effusions includes temporary drug cessation and gentle diuretic therapy (albeit of uncertain benefit) until complete resolution,” the authors concluded.

“Using lower doses of dasatinib in older patients, perhaps with adjustments according to MR, may lower the incidence of pleural effusion,” Dr. Fox added.

The study is limited by its retrospective design, as well as the variations in patient management.

Contributing authors reported financial relationships with Bristol-Myers Squibb.


Reference

Fox LC, Cummins KD, Costello B, et al. The incidence and natural history of dasatinib complications in the treatment of chronic myeloid leukemia. Blood Adv. 2017;1:802-11.

 

SHARE